Sunday, July 20, 2008

What are you willing to go through to get rid of hives?

So...my allergist prescribed a medicine for my hives - called Doxepin. Supposedly, it is an older medicine. I read the side effects and this is what it lists:

Side effects that may occur while taking this medicine include dry mouth, drowsiness, dizziness, headache, nausea, weakness, diarrhea, excess sweating, heartburn, unpleasant taste, weight gain, or an increased appetite especially for sweets.

These are pretty standard side effects for most medicines these days, and didn't alarm me too much.

The next section reads:

Check with your doctor as soon as possible if you experience constipation blurred vision or other vision changes, eye pain, fast slow or irregular heartbeat, hair loss, shakiness, fainting, twitching of the face or tongue, mood swings, loss of balance, uncontrolled movements of arms and legs or stiffness, difficulty speaking and swallowing, unusual bleeding or bruising, sore throat or fever, skin rash and itching, swelling of hands, face, lips, eyes, throat or tongue, irritability, ringing in the ears, seizures, yellowing of the skin or eyes, hallucinations or chest pain.

Holy shit! I don't even know where to start...I mean, eye pain sounds horrible - like my eyes could pop out of my head because of this medicine. I don't think that's cool, man. Where it says "uncontrolled movements of arms and legs", I read: flailing appendages. Yellowing of the skin sounds as though my liver is going to fail. Also, if I have difficulty speaking and swallowing, you can bet I will be irritable! I am not sure what would be classified as unusual bleeding...and if I have a skin rash - well, that's what I am taking this medicine to get rid of. You know what I mean? This sounds horrible.

And it gets better!

Contact your doctor immediately if you experience severe nervousness or anxiety, agitation, panic attacks, difficulty sleeping, feelings of irritability or hostility, impulsive behavior or other unusual changes in behavior, severe restlessness, worsening feelings of depression, thoughts of hurting yourself, or any other mental or mood changes.

I think that any of the previously discussed eye pain, flailing appendages and difficulty swallowing - those would probably make me feelings of irritability and hostility! I might have a panic attack if I think my eyeballs are going to pop out, and believe that it could be pretty depressing to think my liver gave out on me, too.

Next,

An allergic reaction to this medicine is unlikely, but seek medical attention if it occurs. Symptoms of an allergic reaction include rash, itching, swelling, severe dizziness, or trouble breathing. If you notice other effects not listed above, contact your doctor, nurse or pharmacist.

Now, seeing as how I am taking this to treat an allergic reaction, I think it would be a horrible twist of fate to have an allergic reaction to this medicine. But, what I would really like to know is what other effects do they think I will have that are too horrible to list here? Really. They have mentioned heart problems, liver problems, central nervous system problems, and difficulty breathing. What is worse than that? The diet aid Alli comes to mind...

And, when was the last time you tried to get ANY drug information out of a pharmacist? I have noticed that pharmacists are not at all the resources that they used to be. I assume that it is because they are too worried about getting sued to give advice, rather than that they are too stupid about their profession. During the past few years, any time I have asked a pharmacist questions about medicines, I get the most ridiculous answers. For example:

Heather says - "I am 6 months pregnant, and have a cold. Is there anything I can take to feel better?"
Pharmacist says - "Have you called your doctor? You really should check with your doctor."

Hello - you can't tell me what medicines are safe for a pregnant woman to take? What the hell?

Heather says - "I have a 6 month old baby who hasn't had a bowel movement in 4 days. Is there any medicine I can give her? Suppositories that would be safe for her age and weight?
Pharmacist says - "You should check with your doctor about that. I can't really tell you what you can give her."

Heather says - "I have been taking benadryl for an allergic reaction. I have hives covering my body and with the doses that the box lists, they aren't going away at all. Can you tell me how much benadryl I can take?"
Pharmacist says - "You can take one to two tablets every four to six hours." (For those who don't know the benadryl box by heart, like I do, this is reading the box to me.)

Screw the pharmacists! And, it is no mystery why they don't prescribe this medicine anymore. I think I will live with benadryl and/or hives, thank you very much!

No comments: